Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 321, NWS Lubbock, TX

September 14, 2005Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 14, 2005, 6:42 PM CDT for Garza County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2005, 6:42 PM CDT (23:42 UTC)
Expired
Sep 14, 2005, 7:17 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 3:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 142342
SVRLUB
TXC169-150030-
/O.NEW.KLUB.SV.W.0321.050914T2342Z-050915T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  SOUTH OF JUSTICEBURG...OR 22 MILES SOUTH OF POST...MOVING NORTHEAST
  AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY
  AND JUSTICEBURG.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3296 10133 3301 10127 3302 10127 3311 10117
      3312 10117 3321 10106 3322 10106 3323 10104
      3296 10105

$$
2 follow-up statements
000 
WWUS54 KLUB 142355
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
655 PM CDT WED SEP 14 2005

TXC169-150030-
/O.CON.KLUB.SV.W.0321.000000T0000Z-050915T0030Z/
GARZA TX-
655 PM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR GARZA
COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR JUSTICEBURG...OR 18 MILES SOUTHEAST OF POST...MOVING NORTHEAST
AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE JUSTICEBURG AND 
LAKE ALAN HENRY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3296 10133 3301 10127 3302 10127 3311 10117
      3312 10117 3321 10106 3322 10106 3323 10104
      3296 10105

$$
000 
WWUS54 KLUB 150017
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT WED SEP 14 2005

TXC169-150026-
/O.CAN.KLUB.SV.W.0321.000000T0000Z-050915T0030Z/
GARZA TX-
716 PM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR GARZA COUNTY IS CANCELED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE EARLIER WARNING HAS 
WEAKENED BELOW SEVERE LIMITS AND HAS MOVED OUT OF THE COUNTY.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT.

LAT...LON 3296 10133 3301 10127 3302 10127 3311 10117
      3312 10117 3321 10106 3322 10106 3323 10104
      3296 10105

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 14, 2:53 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CDT WED SEP 14 2005

.SHORT TERM...
ATMOSPHERE IS PRIMED FOR CONVECTION ACROSS THE REGION. WEAK COLD
FRONT HAS MOVED SOUTH TO NEAR A LEVELLAND TO LUBBOCK TO PADUCAH
LINE WHILE DRYLINE HAS MIXED EASTWARD ALONG A MIDLAND TO LUBBOCK
TO PLAINVIEW LINE. STILL CAPPED NEAR TRIPLE POINT WITH MID LEVEL CLOUDS
EXPANDING NORTHEAST AHEAD OF LARGE SCALE ASCENT. STRONG 300-500 MB
WINDS WILL INCREASE VERTICAL SHEAR AND ALLOW FOR STORM ROTATION
ENHANCING UPDRAFTS IN ENVIRONMENT WITH ALREADY MODERATE INSTABILITY
OVER THE ROLLING PLAINS WHERE DEEPER MOISTURE EXISTS WITH DEWPOINTS
IN THE UPPER 60S. ALL OF THIS SPELLS DEEP MOIST CONVECTION WITH
STORMS QUICKLY TAKING ON SUPERCELL CHARACTERISTICS WITH MID LEVEL
MESOS. FRONT/OUTFLOW BOUNDARIES WILL ENHANCE STORM RELATIVE HELICITY
AND INCREASE TORNADO POTENTIAL.

THUNDERSTORMS WILL LIKELY EVOLVE INTO MESOSCALE CONVECTIVE SYSTEM LATE
EVENING INTO THE OVERNIGHT HOURS...WITH LOCALLY HEAVY RAIN AND FLOODING
A POSSIBILITY. ACTIVITY WILL SHIFT TO THE SOUTH AND EAST ON THURSDAY
AS SHORTWAVE TROUGH MOVES EAST ACROSS OKLAHOMA.

.LONG TERM...
UPPER LEVEL RIDGE LOOKS AS IF IT WILL BUILD IN ACROSS NM AND WEST
TEXAS FRIDAY AND SATURDAY WITH DRIER CONDITIONS...AND TEMPERATURES
BACK UP ABOVE SEASONAL NORMALS. RIDGE IS PROGGED BY MEDIUM RANGE
MODELS TO BUILD EASTWARD TOWARD THE LOWER MISS VALLEY SUNDAY...FOLLOWED
BY RISING HEIGHTS AGAIN OVER THE SRN ROCKIES AND SRN HIGH PLAINS
BY MIDWEEK. THUS VERY LOW POPS THROUGH THE EXTENDED PERIOD.

JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  82  59  87 /  50  30  20  10
TULIA         60  81  59  86 /  60  30  20  10
PLAINVIEW     61  82  62  85 /  60  30  20  10
LEVELLAND     62  84  62  86 /  50  30  20  10
LUBBOCK       62  83  65  87 /  50  30  20  10
BROWNFIELD    63  87  63  90 /  50  30  20  10
CHILDRESS     63  82  67  89 /  60  30  20  10
SPUR          64  86  67  88 /  60  50  40  10
ASPERMONT     69  87  69  91 /  50  50  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/06
Hazardous weather outlook, Sep 14, 11:45 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NWS AMARILLO TX
1145 AM CDT WED SEP 14 2005

TXZ021>044-151645-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1145 AM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE CENTRAL
AND EASTERN SOUTH PLAINS...SOUTHEAST PANHANDLE...AND LOW ROLLING
PLAINS THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS
GENERALLY ALONG AND EAST OF A LINE FROM SILVERTON TO LUBBOCK TO POST.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER OF THE
SOUTH PLAINS AND SOUTHWEST PANHANDLE. A VIGOROUS UPPER LEVEL
DISTURBANCE WILL APPROACH FROM THE WEST COAST LATER TODAY WITH A
VERY MOIST AND UNSTABLE AIRMASS LYING ACROSS THE REGION. ALSO...A
FRONTAL BOUNDARY WILL BE IN PLACE ACROSS THE SOUTHERN PANHANDLE AND
WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. GIVEN THE STRONG
WINDS ALOFT ALONG WITH THE MODERATE INSTABILITY...SUPERCELL
THUNDERSTORMS ARE EXPECTED WITH THE THREAT OF ISOLATED
TORNADOES...VERY LARGE HAIL...AND DAMAGING THUNDERSTORM WIND GUSTS.

LATER THIS EVENING AND TONIGHT...THUNDERSTORMS ARE EXPECTED TO
EVOLVE INTO A MESOSCALE CONVECTIVE SYSTEM WITH THE PRIMARY THREAT
GRADUALLY BECOMING HEAVY RAINFALL AND LOCALIZED FLOODING.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHEAST
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
ISOLATED TWO TO FOUR INCH TOTALS COULD OCCUR OVERNIGHT CAUSING
LOCAL EXCESSIVE RUNOFF AND FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

A STALLED OR SLOWLY MOVING FRONTAL BOUNDARY COULD BE THE FOCUS FOR
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. THE
BEST CHANCE WILL BE OVER THE ROLLING PLAINS. SOME OF THE STORMS
COULD BE STRONG TO LOCALLY SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED FOR THE PERIOD FRIDAY THROUGH NEXT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JAMES

In the hours before

Local storm report, Sep 14, 5:21 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     10 SW PADUCAH           33.91N 100.43W
09/14/2005                   COTTLE             TX   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN

&&
Local storm report, Sep 14, 5:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     10 SW PADUCAH           33.91N 100.43W
09/14/2005  71 MPH           COTTLE             TX   MESONET

            MEASURED BY TEXAS TECH WEST TEXAS MESONET

&&
Local storm report, Sep 14, 5:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     DUMONT                  33.80N 100.52W
09/14/2005                   KING               TX   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN

&&
Local storm report, Sep 14, 5:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
553 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             15 E POST               33.19N 101.12W
09/14/2005  1.75 INCH        GARZA              TX   LAW ENFORCEMENT

&&
Local storm report, Sep 14, 6:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             15 S PADUCAH            33.80N 100.30W
09/14/2005  1.00 INCH        KING               TX   CO-OP OBSERVER

&&
Local storm report, Sep 14, 6:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 WSW CLAIREMONT       33.11N 100.91W
09/14/2005  1.75 INCH        KENT               TX   PUBLIC

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:18 PM CDTSevere Thunderstorm WarningLUBLynn42 min
Sep 14, 4:27 PM CDTSevere Thunderstorm WarningLUBDickens48 min
Sep 14, 4:32 PM CDTSevere Thunderstorm WarningLUBGarza58 min
Sep 14, 4:47 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Sep 14, 4:59 PM CDTSevere Thunderstorm WarningLUBCottle61 min
Sep 14, 5:10 PM CDTSevere Thunderstorm WarningLUBKing65 min
Sep 14, 5:14 PM CDTSevere Thunderstorm WarningLUBDickens34 min
Sep 14, 5:29 PM CDTSevere Thunderstorm WarningLUBGarza25 min
Sep 14, 5:31 PM CDTSevere Thunderstorm WarningLUBKent59 min
Sep 14, 6:27 PM CDTSevere Thunderstorm WarningLUBCrosby56 min
Sep 14, 6:28 PM CDTSevere Thunderstorm WarningLUBKent47 min
Sep 14, 6:36 PM CDTSevere Thunderstorm WarningLUBLubbock17 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.